[Skip to Content]
[Skip to Content Landing]
Article
January 31, 1972

Activated Charcoal for Acute Acetaminophen Intoxication

JAMA. 1972;219(5):621. doi:10.1001/jama.1972.03190310047020
Abstract

To the Editor.—  The incidence of acute acetaminophen intoxication in the United States appears to be increasing as this drug finds wider use as a nonprescription analgesic and antipyretic. In England, where acetaminophen has been popular for some time, a substantial number of poisonings have been encountered.1,2 Most severely intoxicated patients (ingested dose > 15 gm in adults) develop liver damage; some also show renal injury.1-3 The maximum necrotic effect appears two to four days after drug ingestion; death can occur any time between two to seven days after the intoxication. No form of therapy has proven effective in reducing or preventing hepatic necrosis due to acetaminophen poisoning.2 It is, therefore, particularly important to employ measures for reducing the absorption of the ingested drug.We are presently evaluating the efficacy of activated charcoal as an inhibitor of acetaminophen absorption in man. These studies are still in progress

×